Heavy Rain, Christian
- When
- July 5, 10:00 PM CST to July 6, 12:15 AM CST
- Where
- Christian County, Crofton
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -87.480
Four inches of water covered U.S. Highway 41.
A complex of thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A complex of thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture. A few of the storms produced severe weather. The complex of thunderstorms moved slowly, causing very heavy rainfall and flash flooding over parts of the Lakes region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 6:03 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 703 PM CDT FRI JUL 5 2013 .UPDATE... ISSUED AT 703 PM CDT FRI JUL 5 2013 UPDATED AVIATION DISCUSSION FOR 00Z TAFS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 316 PM CDT FRI JUL 5 2013 NOT MUCH REST FOR THE WEARY IN THE SHORT TERM PERIOD. AT THE BEGINNING OF THE PERIOD A CLOSED UPPER LOW WAS CENTERED OVER CENTRAL MISSOURI. THE LOW IS FORECAST TO SAG SLOWLY SOUTH TONIGHT TOWARD THE MISSOURI/ARKANSAS BORDER...THEN LIFT SLOWLY TO THE NORTHEAST STARTING SATURDAY...FINALLY CLEARING THE EASTERN SECTIONS OF OUR CWA SUNDAY AFTERNOON. UNTIL THE PASSAGE OF THE UPPER LOW...PLENTY OF MOISTURE AND INSTABILITY WILL REMAIN OVER THE REGION. THIS AFTERNOON AND INTO THE EVENING CONVECTION OVER THE AREA WILL BE MOSTLY A RESULT OF AFTERNOON HEATING. WITH LITTLE TO NO FLOW ALOFT ANY CELLS THAT DEVELOP WILL SHOW LITTLE MOVEMENT...SO LOCALLY HEAVY DOWNPOURS WILL BE THE PRIMARY THREAT. AS THE UPPER LOW BEGINS TO MOVE ACROSS THE AREA ON SATURDAY... INCREASED SOUTHERLY FLOW AROUND THE LOW IN ADDITION TO INCREASED LIFT WILL DRAW DEEPER MOISTURE AND HIGHER PRECIPITATION CHANCES NORTH AND WEST INTO OUR CWA STARTING EARLY SATURDAY MORNING. PRECIPITATION CHANCES SHOULD REMAIN HIGHEST MAINLY OVER THE EASTERN THIRD OF THE CWA FROM MID SATURDAY MORNING ON. PRECIPITATION CHANCES SHOULD BEGIN TO DIMINISH FROM WEST TO EAST ON SUNDAY AS THE LOW MOVES FARTHER EAST. SLIGHTLY BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE SHORT TERM PERIOD. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 316 PM CDT FRI JUL 5 2013 THE GFS/ECMWF ENSEMBLE MEANS WERE IN REASONABLE AGREEMENT WITH A MUCH MORE ZONAL FLOW PATTERN ALOFT IN THE EXTENDED COMPARED TO THE NEAR TERM. A BROAD MID LEVEL RIDGE IS FORECAST TO BE IN PLACE EARLY IN THE WEEK. NRN STREAM WESTERLIES WILL BE JUST TO THE NORTH...AND ANY MINOR IMPULSE IN THE FLOW MAY TAP THE DIURNALLY UNSTABLE ATMOSPHERE AND GENERATE SCATTERED TO WIDELY SCATTERED SHOWERS/TSTMS MAINLY IN THE NRN HALF OF THE PAH FORECAST REGION MON AND TUE. GREATER COVERAGE WILL BE DURING THE DAY...RETREATING NWD AT NIGHT. HOWEVER...WED AND WED NIGHT...A MORE SUBSTANTIAL MID LEVEL SHRTWV IS PROGGED TO IMPINGE ON THE RIDGE OVER OUR REGION AND EVENTUALLY SWING A WEAK COLD FRONT THROUGH SOMETIME ON THU. THE INITIALIZATION BLEND PROVIDED ONE OUT OF TWO POPS FOR THIS TIME PERIOD...WHICH SEEMED PLAUSIBLE AT THIS POINT...AND NO CHANGES WERE MADE IN THAT TIME INTERVAL. PCPN CHANCES SHOULD DIMINISH FROM THE NW DURING THE DAY THU...BUT HOW QUICKLY THAT WILL HAPPEN IS A BIT OF A QUESTION AT THIS TIME. WE ARE NOT SEEING ANY SIGNIFICANT BULLSEYES OF QPF THROUGH THE EXTENDED PERIOD...BUT THE POSSIBILITY OF LOCALLY HEAVY RAINFALL WILL BE A CONCERN. TOOK INTO CONSIDERATION SOMEWHAT COOLER GFS ENSEMBLE MOS FOR TEMPS...WHICH ARE EXPECTED TO BE CLOSE TO TYPICAL SUMMER LEVELS. && .AVIATION... ISSUED AT 703 PM CDT FRI JUL 5 2013 AN UPPER LEVEL LOW SLOWLY APPROACHING FROM THE WEST WILL MAINTAIN A FETCH OF MOIST SOUTHERLY FLOW ACROSS THE AREA THROUGH THE FORECAST PERIOD. AS A RESULT...EXPECT A SCT-BKN MID CLOUD LAYER THROUGH THE PERIOD. SIMILAR TO THE PAST FEW NIGHTS...LOW MVFR OR IFR CEILINGS SHOULD DEVELOP OVERNIGHT AND PERSIST THROUGH MUCH OF SATURDAY MORNING. THIS MAY ALSO BE ACCOMPANIED BY MVFR/IFR VISIBILITIES. IT SHOULD BE NOTED THAT MODELS SUGGEST THE DEVELOPMENT OF A BAND OF SHOWERS BY LATE EVENING AND OVERNIGHT...WHICH WOULD MAINLY AFFECT KOWB AND PERHAPS KEVV. HOWEVER...MODEL DATA HAS INDICATED THIS THE PAST FEW NIGHTS...AND NOTHING OCCURRED. AS A RESULT...WE WILL LEAVE TONIGHT DRY FOR NOW AND ADJUST ACCORDINGLY. THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IS MORE PROBABLE AS THE ATMOSPHERE DESTABILIZES LATE SATURDAY MORNING AND AFTERNOON...THUS ADDED A PROB30 MENTION TO ALL TAFS. SOUTH TO SOUTHEAST WINDS AOB 10 KNOTS WILL PREVAIL THROUGH THE PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...JP LONG TERM...DB AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 335 PM CDT FRI JUL 5 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-062045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 335 PM CDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. THE MAIN CONCERN WITH ANY STORM DEVELOPMENT WILL BE LOCALLY HEAVY RAIN. MINOR RIVER FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF THE WABASH...LITTLE WABASH...AND MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION ON SATURDAY...AND THE EASTERN HALF OF THE AREA ON SUNDAY...WITH THE PASSAGE OF AN UPPER LEVEL LOW. A FEW STRONG STORMS ARE POSSIBLE ON SATURDAY...BUT MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS. A CHANCE OF THUNDERSTORMS COVERS ALL OR A PORTION OF THE QUAD STATE REGION MONDAY THROUGH THURSDAY. SMALLER CHANCES EXIST ON MONDAY AND TUESDAY...ESPECIALLY ACROSS OUR NORTHERN COUNTIES NEAR INTERSTATE 64. THE APPROACH OF A WEAK COLD FRONT WILL HELP TO FOCUS A BETTER CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAIN STILL APPEARS TO BE THE PRIMARY HAZARD NEXT WEDNESDAY AND BEYOND. A FEW STORMS MAY APPROACH SEVERE LIMITS... ESPECIALLY NEXT WEDNESDAY AND THURSDAY. MINOR FLOODING WILL CONTINUE ON A FEW AREA RIVERS...AS DETAILED IN THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 745 PM CDT FRI JUL 5 2013 MOZ110-060115- STODDARD MO- 745 PM CDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STODDARD COUNTY IN SOUTHEAST MISSOURI UNTIL 815 PM CDT... AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BELL CITY...OR 6 MILES NORTHEAST OF BLOOMFIELD...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... ADVANCE AND BELL CITY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The Ft Campbell radar (KHPX), 39 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
2 heavy rain, 2 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Four inches of water covered U.S. Highway 41.
A few trees and some large limbs were blown down within a two block area. One tree fell on a house, extensively damaging a few rooms of the house.
One small farm building was overturned, and the side walls of an equipment shed were blown in approximately a foot. Several large tree limbs were blown down.
One road was covered with water.
A trained spotter witnessed a tornado move into Lake Barkley State Resort Park. Large tree limbs were blown onto power lines. Peak winds were estimated near 65 mph.
A section of U.S. Highway 641 was closed. Several motorists were stranded. These motorists were helped from their vehicles. South of Murray, a section of Highway 121 was closed between mile markers 3 and 4. Just south of the Murray city limits, several secondary roads had high water signs posted, and traffic was not allowed through. This included Highway 1497.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463739, 460745, 452172, 452173, 463974, 452171, 463727.